Rapid review of suspected adverse drug events due to remdesivir in the WHO database; findings and implications

Jaykaran Charan, Rimple Jeet Kaur, Pankaj Bhardwaj, Mainul Haque, Praveen Sharma, Sanjeev Misra, Brian Godman*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

17 Citations (Scopus)

Abstract

Objectives: Remdesivir has shown promise in the management of patients with COVID-19 although recent studies have shown concerns with its effectiveness in practice. Despite this there is a need to document potential adverse drug events (ADEs) to guide future decisions as limited ADE data available before the COVID-19 pandemic. Methods: Interrogation of WHO VigiBase® from 2015 to 2020 coupled with published studies of ADEs in COVID-19 patients. The main outcome measures are the extent of ADEs broken down by factors including age, seriousness, region and organ. Results: A total 1086 ADEs were reported from the 439 individual case reports up to July 19, 2020, in the VigiBase®, reduced to 1004 once duplicates were excluded. Almost all ADEs concerned COVID-19 patients (92.5%), with an appreciable number from the Americas (67.7%). The majority of ADEs were from males > 45 years and were serious (82.5%). An increase in hepatic enzymes (32.1%), renal injury (14.4%), rise in creatinine levels (11.2%), and respiratory failure (6.4%) were the most frequently reported ADEs. Conclusions: Deterioration of liver and kidney function are frequently observed ADEs with remdesivir; consequently, patients should be monitored for these ADEs. The findings are in line with ADEs included in regulatory authority documents.

Original languageEnglish
Pages (from-to)95-103
Number of pages9
JournalExpert Review of Clinical Pharmacology
Volume14
Issue number1
DOIs
Publication statusPublished - 2021

Keywords

  • COVID-19
  • Remdesivir
  • Vigibase®
  • adverse drug events
  • hepatic enzyme changes
  • renal injury

Fingerprint

Dive into the research topics of 'Rapid review of suspected adverse drug events due to remdesivir in the WHO database; findings and implications'. Together they form a unique fingerprint.

Cite this